Alert archive / Arkansas / Flash Flood Warnings in 2016
Flash Flood Warning 12, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Mar 9, 2016, 7:11 PM CST for 4 counties in Arkansas; Dunklin County, Missouri. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 9, 2016, 7:11 PM CST (01:11 UTC)
- Expired
- Mar 10, 2016, 12:15 AM CST
- In force
- 5 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Craighead County, AR, Greene County, AR, Lawrence County, AR, Poinsett County, AR, Dunklin County, MO
The radar
The Memphis radar (KNQA), 110 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 1.2 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 576 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- -28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
261
WGUS54 KMEG 100111
FFWMEG
ARC031-055-075-111-MOC069-100615-
/O.NEW.KMEG.FF.W.0012.160310T0111Z-160310T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
711 PM CST WED MAR 9 2016
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
GREENE COUNTY IN EASTERN ARKANSAS...
WESTERN POINSETT COUNTY IN EASTERN ARKANSAS...
LAWRENCE COUNTY IN EASTERN ARKANSAS...
SOUTHERN DUNKLIN COUNTY IN SOUTHEASTERN MISSOURI...
* UNTIL 1215 AM CST
* AT 711 PM CST...DOPPLER RADAR ESTIMATES 2 TO 4 INCHES OF RAIN HAS
OCCURRED OVER THE PAST 6 HOURS. SHOWERS AND THUNDERSTORMS WILL
PRODUCE AN ADDITONAL 2 TO 4 INCHES OF RAIN OVER THE NEXT 3 HOURS.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
JONESBORO...PARAGOULD...KENNETT...WALNUT RIDGE...HOXIE...BONO...
BAY...SENATH...BROOKLAND...MARMADUKE...BLACK ROCK...LAKE CHARLES
STATE PARK...LAKE FRIERSON STATE PARK...CROWLEYS RIDGE STATE
PARK...OAK GROVE HEIGHTS...WEINER...CARDWELL...ARBYRD...LAFE AND
COLLEGE CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3606 9134 3615 9090 3615 9081 3617 9080
3620 9067 3621 9032 3620 9032 3620 9019
3622 9014 3623 8996 3544 9101 3544 9104
3588 9103 3589 9136
$$1 follow-up statement
419
WGUS74 KMEG 100516
FFSMEG
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1116 PM CST WED MAR 9 2016
ARC031-055-075-111-MOC069-100526-
/O.CAN.KMEG.FF.W.0012.000000T0000Z-160310T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CRAIGHEAD AR-GREENE AR-POINSETT AR-LAWRENCE AR-DUNKLIN MO-
1116 PM CST WED MAR 9 2016
...THE FLASH FLOOD WARNING FOR CRAIGHEAD...GREENE...WESTERN
POINSETT...LAWRENCE AND SOUTHERN DUNKLIN COUNTIES IS CANCELLED...
THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.
LAT...LON 3606 9134 3615 9090 3615 9081 3617 9080
3620 9067 3621 9032 3620 9032 3620 9019
3622 9014 3623 8996 3544 9101 3544 9104
3588 9103 3589 9136
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Mar 9, 5:38 PM CST, 1 hour 33 minutes earlier.
Area forecast discussion, Mar 9, 5:38 PM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
538 PM CST WED MAR 9 2016
.DISCUSSION...
UPDATED FOR 00Z AVIATION DISCUSSION.
&&
.PREV DISCUSSION... /ISSUED 252 PM CST WED MAR 9 2016/
DISCUSSION...
CURRENTLY...HEAVY RAIN EVENT WELL UNDERWAY ACROSS MUCH OF THE
MIDSOUTH. TWO TO FOUR INCHES HAS ALREADY FALLEN ACROSS MUCH OF
THE DELTA FROM MEMPHIS SOUTHWESTWARD. A DEEP UPPER LOW IS MOVING
ACROSS NORTHERN MEXICO AND A STRONG UPPER RIDGE SITS OVER THE
EASTERN CARIBBEAN INTO THE SOUTHEAST U.S. THIS SETUP IS PUMPING
TREMENDOUS AMOUNTS OF MOISTURE NORTH INTO THE LOWER MISSISSIPPI
VALLEY. THIS MOISTURE IS INTERACTING WITH A STALLED BOUNDARY FROM
EAST TEXAS NORTHEAST THOUGH THE MIDSOUTH. A STEADY STREAM OF
SHOWERS AND THUNDERSTORMS STRETCHES FROM THE EASTERN GULF INTO THE
MID-SOUTH. HEAVY RAIN COVERS MUCH OF THE DELTA ATTM WITH FLASH
FLOOD WARNINGS ACROSS A GOOD PORTION OF EASTERN ARKANSAS.
TONIGHT AND THURSDAY...ALL SIGNS POINT TOWARD HEAVY RAIN FOR THE
NEXT 24 HOURS. THE FRONTAL BOUNDARY WILL REMAIN NEARLY STATIONARY
OVERNIGHT AS A STREAM OF ANOMALOUS MOISTURE CONTINUES INTO THE
REGION. PWATS OF 1.75 INCHES OR MORE ADVECT INTO THE MID-SOUTH
FOR AT LEAST THE NEXT 24 HOURS. IMPRESSIVE LOW LEVEL MOISTURE
TRANSPORT ACROSS THE BOUNDARY WILL LEAD TO CONTINUING HEAVY RAIN
AND EMBEDDED THUNDERSTORMS ALONG AND JUST WEST OF THE MISSISSIPPI
RIVER OVERNIGHT. THIS CONFIRMED WELL BY THE LATEST HRRR DATA. THE
FLASH FLOOD WATCH PLACEMENT SEEMS GOOD ATTM. THE NORTHERN STREAM
DISTURBANCE AND THE ASSOCIATED COLD FRONT WILL MERGE WITH THE
STALLED BOUNDARY AND START TO PUSH IT EAST ON THURSDAY WHICH WILL
SHIFT THE HEAVY RAIN EAST DURING THE AFTERNOON. THE HEAVIEST RAIN
IS EXPECTED OVER THE NEXT 24 HOURS WITH UP TO ADDITIONAL 6 INCHES
ACROSS EAST ARKANSAS AND 3-4 INCHES ALONG THE MISSISSIPPI RIVER
INCLUDING MEMPHIS. SOME PLACES IN EASTERN ARKANSAS WILL SEE OVER
10 INCHES OF RAINFALL BY FRIDAY AFTERNOON. THE MODELS HAVE BEEN
TRENDING THE AXIS OF HEAVIEST RAIN SLIGHTLY TO THE
SOUTHEAST...BASICALLY JUST WEST OF THE MISSISSIPPI RIVER ACROSS
EASTERN ARKANSAS AND THE MO BOOTHEEL. THE NORTHWEST CORNER OF THE
AREA...RANDOLPH AND LAWRENCE COUNTIES...MAY NOT GET QUITE AS MUCH
AS PREVIOUSLY THOUGHT WITH AREAS ALONG THE MS RIVER PICKING UP
MORE. EITHER WAY EXPECT A GOOD DEAL OF RIVER FLOODING ESPECIALLY
ACROSS EAST ARKANSAS.
THURSDAY NIGHT INTO FRIDAY...THE HEAVY RAIN PATTERN APPEARS TO
BREAK DOWN TO A CERTAIN EXTENT. THE SURFACE BOUNDARY WEAKENS AND
SHORT TERM UPPER RIDGING BUILDS OVER THE AREA AS THE NORTHERN
STREAM DISTURBANCE DEPARTS. THE ECMWF DOES CONTINUE TO SHOW QUITE
A BIT OF PRECIP INTO THE EVENING WITH A MORE PRONOUNCED SURFACE
BOUNDARY THAN THE GFS/NAM. THE UPPER LOW MOVES INTO SOUTH TEXAS ON
FRIDAY AND ANOTHER SURGE OF LIFT AND MOISTURE MOVES NORTH INTO
THE MIDSOUTH WITH MORE SHOWERS AND THUNDERSTORMS.
SATURDAY THROUGH MONDAY...THE UPPER LOW WILL TRACK ACROSS THE
AREA SATURDAY AND SATURDAY NIGHT WITH MORE SHOWERS AND
THUNDERSTORMS. THERE IS NOT A FOCUSING MECHANISM IN PLACE LIKE
THE CURRENT BOUNDARY HOWEVER GIVEN THE ORIGIN OF THIS SYSTEM AND
THE COPIOUS AMOUNTS OF MOISTURE ASSOCIATED WITH IT THE HEAVY RAIN
THREAT WILL CONTINUE AT LEAST ON A ISOLATED LEVEL. THE GROUND WILL
BE SATURATED AND RIVER/STREAM FLOWS WILL ALREADY BE HIGH SO ANY
ADDITIONAL RAINFALL COULD BE A PROBLEM. FLASH FLOOD WATCHES MAY
NEED TO BE EXTENDED. ON THE HEELS OF THIS UPPER LOW THAT TREKKED
FROM MEXICO IS ANOTHER UPPER LOW THAT WILL PUSH ON TO THE WEST
COAST FRIDAY. THIS NEXT UPPER LOW WILL QUICKLY MOVE ACROSS THE
MIDSOUTH WITH YET MORE SHOWERS AND THUNDERSTORMS AND EXIT THE
REGION EARLY MONDAY.
TUESDAY...DRY AND VERY WARM...MAYBE 80.
SJM
&&
.AVIATION...
00Z TAFS
RAIN AND EMBEDDED THUNDERSTORMS WILL CONTINUE THOUGH THE MOST OF
THE TAF PERIOD AT JBR...MKL AND MEM. CIGS WILL BE VARIED...BUT
LOWEST/LIFR WILL BE AT JBR. BRIEF PERIODS OF LIFR/IFR VSBY WILL
EXIST IN HEAVIER DOWNPOURS. RAIN WILL EVENTUALLY MOVE INTO TUP
WITH VFR CIGS ALSO LOWERING TO MVFR AND IFR. A SMALL SURFACE
TROUGH WILL SLOWLY MOVE NORTH TONIGHT...ALLOWING NORTHEAST WINDS
TO BECOME SOUTHEAST THROUGH SOUTH AT MEM AND MKL. BELIEVE THE
BOUNDARY WILL STALL NEAR JBR WITH LIGHT A PERIOD OF LIGHT AND
VARIABLE WINDS BEFORE BECOMING NORTHERLY.
JAB
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR CLAY-CRAIGHEAD-
CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
MO...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR DUNKLIN-PEMISCOT.
MS...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR COAHOMA-DESOTO-
QUITMAN-TATE-TUNICA.
TN...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR DYER-LAKE-
LAUDERDALE-OBION-SHELBY-TIPTON.
&&Hazardous weather outlook, Mar 9, 4:12 AM CST, 14 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 412 AM CST WED MAR 9 2016 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-101215- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 412 AM CST WED MAR 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT PERIODS OF HEAVY RAIN ARE LIKELY THROUGH TONIGHT ACROSS EAST ARKANSAS...THE MISSOURI BOOTHEEL...EXTREME WEST TENNESSEE AND NORTHWEST MISSISSIPPI. FLASH FLOODING WILL BE POSSIBLE. IN ADDITION...RIVERS WILL BEGIN TO RISE. PEOPLE LIVING ALONG THE BLACK AND ST. FRANCIS RIVER BASINS NEED TO STAY TUNED TO THE LATEST RIVER FORECASTS AND POTENTIAL FLOOD WARNINGS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY PERIODS OF HEAVY RAIN WILL CONTINUE THROUGH AT LEAST LATE FRIDAY AFTERNOON ACROSS EAST ARKANSAS...THE MISSOURI BOOTHEEL...EXTREME WEST TENNESSEE AND NORTHWEST MISSISSIPPI. FLASH FLOODING WILL CONTINUE TO BE POSSIBLE. IN ADDITION...THE HEAVY RAIN WILL LEAD TO AN ELEVATED RISK OF FLOODING ALONG THE BLACK RIVER...CACHE RIVER...ST. FRANCIS RIVER BASIN AS WELL AS THE WHITE RIVER IN PHILLIPS COUNTY. PEOPLE LIVING ALONG THESE RIVERS NEED TO STAY TUNED TO THE LATEST RIVER FORECASTS AND POTENTIAL FLOOD WARNINGS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT REPORTS OF HEAVY RAIN AND ANY FLOODING ARE WELCOME. KRM
In the hours before
Local storm report, Mar 9, 6:18 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
618 PM CST WED MAR 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM HEAVY RAIN MIDTOWN MEMPHIS 35.13N 89.98W
03/09/2016 E0.50 INCH SHELBY TN BROADCAST MEDIA
1/2 INCH IN ONE HOUR. STORM TOTAL OF 3.31 INCHES
&&
AJCLocal storm report, Mar 9, 6:22 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
622 PM CST WED MAR 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM FLASH FLOOD WEST MEMPHIS 35.15N 90.18W
03/09/2016 CRITTENDEN AR BROADCAST MEDIA
OVER SIX INCHES OF WATER COVERING ROAD AT INTERSECTION
WEST BARTON AVE AND RHODES ST.
&&
AJCLocal storm report, Mar 9, 6:34 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
634 PM CST WED MAR 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 PM FLASH FLOOD MIDTOWN MEMPHIS 35.13N 89.98W
03/09/2016 SHELBY TN PUBLIC
SAM COOPER BOULEVARD AT EAST PARKWAY IN MEMPHIS IS
FLOODED IN ALL LANES.
&&
AJCThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 11:20 PM CST | Areal Flood Warning | MEG | Crittenden, Cross, Lee, Phillips, St. Francis | 8 hr |
| Mar 9, 11:24 PM CST | Areal Flood Warning | MEG | Craighead, Crittenden, Cross, Mississippi, Poinsett, St. Francis | 8 hr |
| Mar 9, 11:26 PM CST | Areal Flood Warning | MEG | Clay, Greene, Lawrence | 8 hr |
| Mar 10, 3:40 AM CST | Flood Watch | MEG | Clay, Craighead, Crittenden, Cross, Greene, Lawrence and 6 more | 12 hr |
| Mar 10, 6:57 AM CST | Areal Flood Warning | MEG | Crittenden, Cross, Lee, Phillips, St. Francis | 6 hr |
| Mar 10, 7:05 AM CST | Areal Flood Warning | MEG | Craighead, Crittenden, Cross, Mississippi, Poinsett, St. Francis | 6 hr |
| Mar 10, 7:08 AM CST | Areal Flood Warning | MEG | Clay, Greene, Lawrence | 6 hr |
| Mar 10, 10:44 AM CST | Flash Flood Warning | MEG | Phillips | 3 hr |
| Mar 10, 11:13 AM CST | Flash Flood Warning | MEG | Crittenden | 3 hr |
| Mar 10, 11:47 AM CST | River Flood Warning | MEG | Clay, Greene | 54 hr |
| Mar 10, 1:39 PM CST | Areal Flood Warning | MEG | Crittenden, Cross, Lee, Phillips, St. Francis | 6 hr |
| Mar 10, 1:45 PM CST | Areal Flood Warning | MEG | St. Francis | 6 hr |
| Mar 10, 3:24 PM CST | Flash Flood Watch | MEG | Clay, Craighead, Crittenden, Cross, Greene, Lawrence and 6 more | 4 days |
Nearby
Flash Flood Warnings in Arkansas, 2016Flash Flood Warnings in Missouri, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.